Interferon beta tied to spike in thrombotic microangiopathy

Interferon beta tied to spike in thrombotic microangiopathy

(HealthDay)—There has been an unusually high number of cases of thrombotic microangiopathy associated with severe or malignant hypertension in patients with multiple sclerosis who were receiving therapy with recombinant interferon beta, according to a letter to the editor published in the March 27 issue of the New England Journal of Medicine.

David Hunt, Ph.D., from Edinburgh University in the United Kingdom, and colleagues reviewed case histories and pharmacy records to describe an unexpectedly high number of cases of thrombotic microangiopathy associated with severe or malignant hypertension in four patients with who were receiving therapy with recombinant interferon beta in South Scotland. All patients presented after years of well-tolerated treatment with interferon beta.

The researchers found no genetic or other causal factor for thrombotic microangiopathy, but did note a significant association with a common manufacturing source of interferon beta (Rebif, Merck). Geographical and temporal distribution of the hemolytic-uremic syndrome and thrombotic thrombocytopenic purpura reports shows that very few cases were reported globally in the first nine years of safety monitoring, but that there has been a recent increase in reports from countries that share the same formulation as that used in the United Kingdom.

"We did not detect such patterns or trends in the safety data from a similar recombinant product, suggesting that further investigation of the association with changes in manufacturing may be worthwhile," the authors write.

More information: Full Text

add to favorites email to friend print save as pdf

Related Stories

New link found between MS treatment and vitamin D

Jul 30, 2012

(Medical Xpress) -- A new study by researchers at the Menzies Research Institute Tasmania (Menzies) suggests that one of the main treatments for multiple sclerosis (MS) may also increase the amount of vitamin D patients receive ...

Hepatitis C drug can cause depression

May 01, 2012

There's a high rate of depression among patients with hepatitis C, but a standard treatment for the disease includes a drug, interferon, that can cause depression.

Recommended for you

Real-time volume imaging of hearts

21 hours ago

A new ultrasound system from Siemens enables doctors to carry out heart examinations through the esophagus for the first time. The system supplies 3D images of the heart as well as additional real-time information ...

Post-PCI bleeding rates vary widely across hospitals

Nov 27, 2014

(HealthDay)—Patient case-mix and procedural factors may contribute to wide variation in the hospital rates of bleeding after percutaneous coronary intervention (PCI), according to research published online ...

Most seniors eligible for statin Rx under new guidelines

Nov 25, 2014

(HealthDay)—Most older Americans qualify for treatment with statins under new guidelines for the treatment of blood cholesterol released late last year by the American College of Cardiology and the American ...

User comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.